Indiana, 2019

Flooding in Indiana, June 17 to 30, 2019

June 17 to 30, 2019 · NWS PAH · 7 events in 4 counties and zones

The Wabash, White, Patoka, and Ohio Rivers rose back above flood stage late in the month. These river rises were in response to a series of nearly stationary fronts and outflow boundaries between the 16th and 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
$230,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Wabash, White, Patoka, and Ohio Rivers rose back above flood stage late in the month. These river rises were in response to a series of nearly stationary fronts and outflow boundaries between the 16th and 24th. Numerous rounds of showers and storms occurred during this period. Rainfall totals during this time frame were between 3 and 6 inches. This round of river flooding was minor to moderate. The flooding continued into July at most locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 17, 3:36 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 17, 3:36 AM EST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
336 AM CDT Mon Jun 17 2019

.SHORT TERM...(Today through Wednesday night)
Issued at 330 AM CDT Mon Jun 17 2019

A boundary is still draped across/just north of the area and is
not anticipated to move much during the next 24 hours. Forecast
soundings show PW's continuing to run 1.5-2.0" today and tonight,
as an upper level wave opens up and lifts across the area. Recent
rainfall estimates in our north, combined with spotter reports,
show much of the I-64 corridor received 3 plus inches of rainfall
Sunday. Per collaboration with LSX/ILX/IND/LMK (thank you), have
issued an FFA for the northern half of southern Illinois, and
southwest Indiana. Any additional heavy or repeat rains over this
area will be particularly susceptable to causing flood issues.

In the wake of the flattening/departing wave, there should be a
diminishing trend to the Pops later Tuesday into Tuesday night,
that offers a relative pause in between two events. The next such
event metamorphisizes Wednesday-Wednesday night, as a potent upper
level wave drops out of the Plains states and heads into the
Mississippi River Valley. Here, it will encounter a warm/soupy
atmosphere, and it will bring with it an increasing shear profile
conducive to strong updrafts/thunderstorm growth, esp during the
peak diurnal heating hours of the day, when instability should be
at its maximum (but morning convection/cloud blow-off produces
some uncertainty in how unstable it does get that afternoon).
In summary, strong to severe storms are possible Wednesday
afternoon-evening.

.LONG TERM...(Thursday through Sunday)
Issued at 330 AM CDT Mon Jun 17 2019

The primary long term concern is the return potential for showers
and thunderstorms next weekend. Forecast confidence starts off
higher than average with relatively good model agreement Thursday
and Friday. More model variability lowers confidence heading into
next weekend.

Starting with Thursday morning, most model solutions are in good
agreement that the unsettled pattern will be coming to at least a
temporary reprieve as the low pressure system responsible for the
wet weather exits east through the Ohio Valley. In its wake, an
upper level ridge is forecast to build east and amplify from the
Great Lakes to the Gulf Coast by the weekend. Initially, this should
result in a return to dry weather for most of Thursday, Thursday
night, and even into Friday.

How long that dry weather sticks around is in question as model
solutions diverge over the weekend. Most model solutions are in good
agreement that the potential for showers and thunderstorms will be
on the increase by Saturday night and Sunday as upper level energy
over the Plains streams northeast in the southwesterly flow pattern
around the periphery of the upper ridge.

The period of greatest uncertainty ranges from Friday afternoon
through Saturday. During this time, the ECMWF and CMC keep mainly
dry conditions in place, while the GFS continues to indicate
weaknesses in the ridge that cause concern for at least isolated
shower and thunderstorm potential. The official forecast will carry
slight/small chances starting Friday afternoon and continuing
through Saturday, with better chances by Saturday night and Sunday.

High temperatures are forecast to warm from the lower and mid 80s on
Thursday into the upper 80s and perhaps near 90 degrees by Friday
and Saturday, tempered back into the middle 80s on Sunday with
increased sky cover and rain chances. Lows are forecast to warm from
the mid and upper 60s Thursday night to near 70 by the weekend.

&&

.AVIATION...
Issued at 330 AM CDT Mon Jun 17 2019

Diminished shower/storm activity during these pre dawn hours will
ramp up again during the daytime. Any breaks in the pre dawn
cloud cover will be conducive to still lingering high rh in the
sub boundary layer to develop low clouds/fog with restricted
flight categories in both cigs/vsbys, but this should be
patchy/sporadic with varying sky cover. The best chance of storms
and additional flight restrictions is during the heat of the day
this afternoon/evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 7 AM CDT this morning through Tuesday
     morning for ILZ075>078-080>083.

MO...None.
IN...Flash Flood Watch from 7 AM CDT this morning through Tuesday
     morning for INZ081-082-085>088.

KY...None.
&&
Hazardous weather outlook, Jun 17, 3:55 AM EST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
355 AM CDT Mon Jun 17 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
355 AM CDT Mon Jun 17 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

While an isolated strong storm cannot necessarily be ruled out,
thunderstorms with heavy rainfall are the primary forecast
hazard. A Flash Flood Watch is in effect for northern portions of
southern Illinois and southwest Indiana. The Watch is along and
north of a line from Du Quoin, Illinois to Rockport, Indiana.
Refer to the Watch for additional details.

River flood warnings and statements should be referenced for updated
river flooding details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to potentially severe thunderstorms are forecast Wednesday
afternoon and evening. Damaging winds, including isolated
tornadoes, will be the primary severe storm hazards.

Storm chances wane Wednesday night and Thursday, before picking
up again Friday into the weekend. The better such chances will
hold off until the latter half of the weekend, with the primary
storm related hazards including heavy rain and lightning.

Details on continued river flooding are best referenced via the
updated river flood warnings and statements.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall and flooding are encouraged today
through tonight. Spotter activation is possible again Wednesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Pike

When
June 17, 7:00 AM EST to June 30, 5:00 PM EST
Where
Pike County, Petersburg to 3.4 mi NNE of Petersburg
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
38.500, -87.280

Moderate flooding occurred on the White River. At the Petersburg river gage, the river crested at 25.10 feet on the 24th. Flood stage is 16 feet. River cabins in the bottomlands were evacuated. Livestock were moved. Water was over State Route 257. Numerous county roads were flooded, some by several feet of water. Several small oil fields were inaccessible. Considerable amounts of farmland were flooded, causing a high agricultural impact. This flood crest was very similar to the February flood crest.

Flood, Gibson

When
June 17, 9:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, 1.1 mi NNW of Hazleton to 1 mi NNE of Hazleton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
38.495, -87.538

Moderate flooding occurred on the White River. At the Hazleton river gage, the river crested at 26.30 feet on the 25th. Flood stage is 16 feet. Flood gates were installed at Hazleton. Water was nearly two feet deep in the west end of Hazleton, where water pumps were installed. People in cabins on the riverward side of the levee generally relocated. Many local roads were completely impassable. Oil fields were inaccessible. Agricultural impacts were significant. This flood was very similar to the February flood except for the impact on farmers.

Flood, Gibson

When
June 18, 7:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, 0.9 mi WNW of East Mt Carmel to Skelton
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.405, -87.745

The Wabash River crested at Mount Carmel at 27.26 feet on the 26th. This resulted in moderate flooding. Flood stage is 19 feet. There was considerable inundation of low-lying woodlands and fields. Several local roads were flooded, some by several feet of water. Extensive agricultural flooding was in progress in areas that are not protected by levees. This flood was very similar to the February flood.

Flood, Posey

When
June 19, 1:00 AM CST to June 30, 11:59 PM CST
Where
Posey County, New Harmony to 0.9 mi W of Savah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Minor flooding affected low-lying woods and fields near the river, including portions of New Harmonie State Park.

Flood, Gibson

When
June 20, 11:00 AM CST to June 30, 11:59 PM CST
Where
Gibson County, 1.2 mi SW of Patoka to 2.3 mi ESE of Patoka
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.408, -87.596

Moderate flooding occurred on the Patoka River. Fields and woodlands in the flood plain of the Patoka River were inundated. At the river gage near Princeton, the river crested at 22.24 feet on the 24th. Flood stage is 18 feet.

Flood, Warrick

When
June 20, 11:00 AM CST to June 27, 6:00 PM CST
Where
Warrick County, 2 mi ESE of Newburgh to 4.7 mi SE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.939, -87.386

Minor flooding occurred along the Ohio River. Low-lying woods and fields were flooded.

Flood, Posey

When
June 21, 2:00 PM CST to June 29, 12:00 PM CST
Where
Posey County, Mt Vernon to 0.9 mi SW of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Minor flooding occurred along the Ohio River, inundating low-lying fields and woodlands.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829931, 829929, 829923, 829924, 829933, 829941, 829942.